Toggle Main Menu Toggle Search

Open Access padlockePrints

Magnetic field line random walk in isotropic turbulence with varying mean field

Lookup NU author(s): Dr Andrew Snodin

Downloads

Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


Abstract

In astrophysical plasmas, the magnetic field line random walk (FLRW) plays an important role in guiding particle transport. The FLRW behavior is scaled by the Kubo number R = (b / B0) (l|| / l) for rms magnetic fluctuation b, large-scale mean field B0, and coherence scales parallel (l||) and perpendicular (l) to B0. Here we use a nonperturbative analytic framework based on Corrsin's hypothesis, together with direct computer simulations, to examine the R-scaling of the FLRW for varying B0 with finite b and isotropic fluctuations with l|| / l = 1, instead of the well-studied route of varying l|| / lfor bB0. The FLRW for isotropic magnetic fluctuations is also of astrophysical interest regarding transport processes in the interstellar medium. With a mean field, fluctuations may have variance anisotropy, so we consider limiting cases of isotropic variance and transverse variance (with bz = 0). We obtain analytic theories, and closed-form solutions for extreme cases. Padé approximants are provided to interpolate all versions of theory and simulations to any B0. We demonstrate that, for isotropic turbulence, Corrsin-based theories generally work well, and with increasing R there is a transition from quasilinear to Bohm diffusion. This holds even with bz = 0, when different routes to R→∞ are mathematically equivalent; in contrast with previous studies, we find that a Corrsin-based theory with random ballistic decorrelation works well even up to R = 400, where the effects of trapping are barely perceptible in simulation results.


Publication metadata

Author(s): Sonsrettee W, Subedi P, Ruffolo D, Matthaeus WH, Snodin AP, Wongpan P, Chuychai P, Rowlands G, Vyas S

Publication type: Article

Publication status: Published

Journal: Astrophysical Journal Supplement Series

Year: 2016

Volume: 225

Issue: 2

Online publication date: 05/08/2016

Acceptance date: 31/05/2016

ISSN (print): 0067-0049

ISSN (electronic): 1538-4365

Publisher: IOP Publishing Ltd.

URL: https://doi.org/10.3847/0067-0049/225/2/20

DOI: 10.3847/0067-0049/225/2/20


Altmetrics

Altmetrics provided by Altmetric


Actions

Find at Newcastle University icon    Link to this publication


Share